MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH CMN FEMORAL NAIL, CCD 125, LEFT, 10 MM, 21.5 CM; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS

ZIMMER SWITZERLAND MANUFACTURING GMBH CMN FEMORAL NAIL, CCD 125, LEFT, 10 MM, 21.5 CM; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Model Number N/A
Medical Device Problem Codes Fracture (1260); Biocompatibility (2886)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Failure of Implant (1924); Pain (1994)
Date of Event 02/16/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer did not receive x-rays for review.Other documents were received and will be reviewed as part of ongoing investigation.The manufacturer did not receive the device for investigation.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on the left side and underwent revision surgery due to pain, implant fracture and bone fracture.
 
Additional Manufacturer Narrative
Additional information which was received on mar 25, 2021.This follow-up report is being filled to relay additional information, which was unknown at the time of the previous medwatch.The manufacturer received x-rays, other source document (surgical report) for review.Should additional information become available and / or the device(s) be returned for evaluation and an investigation result be available, that changes this assessment, an amended medical device report will be submitted.Zimmer¿s reference number of this file is (b)(4).
 
Event or Problem Description
 
Additional Manufacturer Narrative
1.Event description: in the month of (b)(6), 2021 the patient arrived to the hospital with increased pain in the area of her hip with an inability to walk.The radiographic assessment found a fracture of the osteosynthesis nail with a secondary displacement of his fracture from the proximal end of the femur.The patient was taken to the operating room on (b)(6), 2021 for removal of the material, osteosynthesis and placement of a cemented intermediate prosthesis with a osteosynthesis plate in the femur.Harm: s3 - instability, moderate hazardous situation: implant deteriorates, breaks or loses function postoperatively.2.Review of received data: - due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.- x-rays: there are some x-rays available for investigation.The x-rays show a broken znn nail.The fracture is located through the hole for the znn lag screw.- surgical report: there are some surgical documents available in french.Patient received a short znn nail on an unknown date in (b)(6) 2020, due to left femur fracture.After initial surgery the patient was able to walk with the help of walker.In the month of (b)(6), 2021, the patient experienced severe pain in her hip and was unable to walk.Fracture of osteosynthesis nail with a secondary displacement of her fracture of the proximal end of the femur was confirmed by radiography.Hence the patient underwent a revision surgery on (b)(6), 2021 during which the implants were removed and an intermediate cemented prosthesis with a osteosynthesis plate was placed at the level of the femur.No trauma or any similar event has been reported that could have led to the pain and fracture of the bone and the implant.Support was not authorized post-implantation for a period of 6 weeks.Local care was performed by nurse every 2 days with removal of staples from d+15 depending on healing.3.Product evaluation: - visual examination: the broken znn nail and lag screw were returned for investigation.The nail was broken into two fragments.The fracture of the nail is located through the lag screw hole.On the fracture surfaces, beach lines are visible which point to a fatigue fracture.The fracture surfaces shows also small polished areas and some scratches, most probably due to contact between the parts after the fracture.Several scratches are visible on the surface of the nail and lag screw.4.Review of product documentation: - device purpose: all involved devices are intended for treatment.- product compatibility: the compatibility check was performed from www.Productcompatibility.Zimmer.Com and showed that the product combination was approved by zimmer biomet.- dhr review: review of the device history records identified no deviations or anomalies during manufacturing.- raw material certificate: the raw material certificate was reviewed with no anomalies noted.5.Conclusion: in the month of (b)(6), 2021 the patient arrived to the hospital with increased pain in the area of her hip with an inability to walk.The radiographic assessment found a fracture of the osteosynthesis nail with a secondary displacement of his fracture from the proximal end of the femur.The patient was taken to the operating room on 16.02 for removal of the material.Osteosynthesis and placement of a cemented intermediate prosthesis with a osteosynthesis plate in the femur.The quality records show that all specified characteristics (material, dimensions, surface, etc.) for the znn nail have met the specifications valid at the time of production.The visual examination of the nail indicates a fatigue fracture.Macroscopically, no defects can be observed that could trigger or contribute to the fracture.Fatigue fractures can occur due to a cyclic overloading.Possible contributing factors to the overload could be a not properly healed bone fracture and / or not adherence to the postoperative protocol (patient behavior).However, based on the available information and performed investigation, an exact root cause for the nail breakage could not be determined.The investigation results did not identify a non-conformance or a complaint out of box (coob).The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
Investigation results are now available.

Brand Name
CMN FEMORAL NAIL, CCD 125, LEFT, 10 MM, 21.5 CM
Common Device Name
ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key11397478
Report Number0009613350-2021-00114
Device Sequence Number3372853
Product Code HSB
UDI-Device Identifier00889024298873
UDI-Public00889024298873
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K091566
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number47-2493-211-10
Device Lot Number3012746
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/24/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/19/2021
Supplement Date Received by Manufacturer03/25/2021
10/20/2021
Initial Report FDA Received Date03/02/2021
Supplement Report FDA Received Date04/06/2021
10/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age88 YR
Patient Weight59